Alert archive / Louisiana / Wind Advisories in 2022

Wind Advisory 20, NWS Lake Charles, LA

December 29, 20224 parishes in Louisiana

NWS Lake Charles, LA issued this wind advisory at Dec 29, 2022, 11:33 AM CST for 4 parishes in Louisiana. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
Dec 29, 2022, 11:33 AM CST (17:33 UTC)
Expired
Dec 29, 2022, 4:00 PM CST
In force
4 hr
Issued by
NWS Lake Charles, LA

Counties Cameron Parish, LA, Lafayette Parish, LA, Saint Landry Parish, LA, Saint Martin Parish, LA

The radar

The Lake Charles radar (KLCH), 96 km from the middle of the area, began a volume at 17:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 5.6 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2022-12-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 740 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2022-12-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 110 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
740 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
573 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
110 m²/s²
0-3 km storm-relative helicity
180 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

663 
WWUS74 KLCH 291733
NPWLCH

URGENT - WEATHER MESSAGE
National Weather Service Lake Charles LA
1133 AM CST Thu Dec 29 2022

LAZ033-041>045-052>055-073-074-TXZ215-216-292200-
/O.NEW.KLCH.WI.Y.0020.221229T1733Z-221229T2200Z/
St. Landry-Calcasieu-Jefferson Davis-Acadia-Lafayette-
Upper St. Martin-Vermilion-Iberia-St. Mary-Lower St. Martin-
West Cameron-East Cameron-Jefferson-Orange-
Including the cities of Lawtell, Opelousas, Eunice, Lake Charles,
Sulphur, Hathaway, Jennings, Topsy, Roanoke, Welsh, Lake Arthur, 
Crowley, Rayne, Branch, Church Point, Richard, Lafayette, 
Breaux Bridge, Cade, St. Martinville, Abbeville, 
Intracoastal City, Meaux, Forked Island, Kaplan, New Iberia, 
Morgan City, Burns Point, Centerville, Franklin, Patterson, 
Berwick, Bayou Vista, Stephensville, Johnson Bayou, Hackberry, 
Grand Lake, Klondike, Cameron, Creole, Grand Chenier, 
Rutherford Beach, Beaumont, Sabine Pass, Sea Rim State Park, 
Orange, Vidor, and Bridge City
1133 AM CST Thu Dec 29 2022

...WIND ADVISORY IN EFFECT UNTIL 4 PM CST THIS AFTERNOON...

* WHAT...South winds around 20 mph with gusts to around 30 mph.

* WHERE...Portions of central, south central and southwest 
  Louisiana and southeast Texas.

* WHEN...Until 4 PM CST this afternoon.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
1 follow-up statement
525 
WWUS74 KLCH 292023
NPWLCH

URGENT - WEATHER MESSAGE
National Weather Service Lake Charles LA
223 PM CST Thu Dec 29 2022

LAZ033-041>045-052>055-073-074-TXZ215-216-292200-
/O.CON.KLCH.WI.Y.0020.000000T0000Z-221229T2200Z/
St. Landry-Calcasieu-Jefferson Davis-Acadia-Lafayette-
Upper St. Martin-Vermilion-Iberia-St. Mary-Lower St. Martin-
West Cameron-East Cameron-Jefferson-Orange-
Including the cities of Lawtell, Opelousas, Eunice, Lake Charles,
Sulphur, Hathaway, Jennings, Topsy, Roanoke, Welsh, Lake Arthur, 
Crowley, Rayne, Branch, Church Point, Richard, Lafayette, 
Breaux Bridge, Cade, St. Martinville, Abbeville, 
Intracoastal City, Meaux, Forked Island, Kaplan, New Iberia, 
Morgan City, Burns Point, Centerville, Franklin, Patterson, 
Berwick, Bayou Vista, Stephensville, Johnson Bayou, Hackberry, 
Grand Lake, Klondike, Cameron, Creole, Grand Chenier, 
Rutherford Beach, Beaumont, Sabine Pass, Sea Rim State Park, 
Orange, Vidor, and Bridge City
223 PM CST Thu Dec 29 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM CST THIS
AFTERNOON...

* WHAT...South winds around 20 mph with gusts to around 35 mph.

* WHERE...Portions of central, south central and southwest 
  Louisiana and southeast Texas.

* WHEN...Until 4 PM CST this afternoon.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this wind advisory went out at Dec 29, 9:37 AM CST, 1 hour 56 minutes earlier.

Area forecast discussion, Dec 29, 9:37 AM CST, 1 hour 56 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
937 AM CST Thu Dec 29 2022

...New UPDATE...

.UPDATE...
Issued at 930 AM CST Thu Dec 29 2022

Ship pilot reports and satellite imagery indicates patchy sea fog
has formed along the coast of Cameron Parish and points east. Dew
points are expected to be around 10 degrees or higher than the
near shore water temp through today and tonight, therefore sea fog
may remain a concern and the adv has been issued.

&&

.SYNOPSIS...
Issued at 410 AM CST Thu Dec 29 2022

Warm air advection pattern is now well established across the
region, with a much warmer and more humid airmass in place.
Temperatures are anywhere from 25 to 35 degrees warmer than this
time yesterday morning, with Jasper showing a 40 degree change! As
of 4 AM, widespread middle and upper 60s are noted on the surface
map. Dewpoints have likewise increased, and are at or within a
few degrees of air temps.

Surface analysis shows high pressure over the mid Atlantic ridging
southward into the eastern Gulf of Mexico. Meanwhile, lower
pressure continues to develop across SW KS into the TX panhandle.
A tightening pressure gradient between these features was
producing elevated southerly winds over the area, with sustained
speeds around 10 MPH, with occasional higher gusts. One benefit of
this is that fog development has been stymied, resulting instead
in a widespread low stratus layer.

KLCH radar does show some widely scattered showers developing and
moving N-NE across the area as a longwave trough approaches the
region from the west.

24

&&

.SHORT TERM...
(Today through Saturday night)
Issued at 410 AM CST Thu Dec 29 2022

The main forecast challenge in the short term remains the
potential for heavy rainfall the next couple of days. Ingredients
remain favorable for increasing convection today, with the best
chances expected tonight into early Friday. A large trough
continues to progress across the southern Rockies early this
morning, and will eject a couple of shortwave disturbances across
the plains today and again tonight.

The first of these is expected to lift over the central plains
today, well north of the area, so convection early today will be
generally weak and disorganized. The second, more substantial
shortwave will eject from the base of the trough later today into
tonight/early Friday. Associated strengthening midlevel flow will
enhance low level shear across the region, capable of supporting
more organized storms later this afternoon across SE TX and this
evening into SW LA. Instability will be somewhat modest, but
afternoon heating should provide a little extra destabilization.
This setup, along with increasing ascent from the approaching
trough, will support a few strong to severe storms during the
afternoon into the evening. SPC continues to outline all of SE TX
and much of SW LA west of a line from Alexandria to Pecan Island
in a MRGL risk, with the main threats being isolated damaging wind
gusts or a few weak spin-up tornadoes. Lapse rates appear too
weak to support the threat for severe hail, although isolated
pockets of smaller, subsevere hail will be possible. Convection
will likely initialize as discrete cells across SE TX, then
transition toward a linear/QLCS-type mode during the evening and
overnight period. Some of the stronger storms could persist into
Friday morning across S Cntl LA, where a MRGL risk has been
inserted for Day 2.

PWATs are still progged to increase to near 1.6 inches by tonight
as deep S-SWly flow fosters moisture advection, with moisture
profiles becoming nearly saturated through the atmospheric column.
This, along with good instability/support aloft, will provide
efficient precipitation production, so heavy rainfall still looks
likely with some of the storms. QPF totals have not changed
significantly the past few days, although there is still some
uncertainty pinpointing where the highest amounts will occur. That
said, widespread 1 to 3 inch totals are still forecast across the
area, with localized 4 to 6 inch amounts possible.

Much of the area remains in a SLGT risk for Excessive Rainfall
tonight into early Friday (noted on the Day 1 and 2 ERO graphics
from WPC). Efficient rainfall rates between one quarter to one
inch an hour could result in localized flooding, especially in
urban or poor drainage areas. Two things that could mitigate the
overall flood threat is that the linear convection overnight
should remain fairly progressive, and higher flash flood guidance
numbers are noted across the area (between 3 and 5-6 inches for
3-hourly and 6-hourly FFG).

The bulk of the heavier convection should exit the area by midday
to early afternoon Friday, although some lingering showers will
still be possible over the area. Drier air advecting into the
region will allow rain chances to taper off from west to east
Friday night, with dry weather expected for Saturday.

Temperatures will remain above seasonal normals through the
period. High temps will be in the lower 70s today and again
Saturday, with highs just a few degrees lower (in the upper 60s)
on Friday due to cloud cover/rainfall across the area. Overnight
lows tonight are only expected to reach the lower 60s as onshore
flow maintains WAA. Lows will fall back into the lower to middle
50s for Friday and Saturday nights, as a slightly drier airmass
moves into the region behind a weak frontal boundary.

24

&&

.LONG TERM...
(Sunday through Thursday)
Issued at 410 AM CST Thu Dec 29 2022

After a dry, but warm Sunday (highs generally in the mid 70s),
our next significant weather maker comes to start the initial work
week of 2023 as another Pacific storm system makes its way across
the Rockies, with an initial shortwave ejecting out ahead of it
providing increasing lift across the forecast area. With forecast
soundings indicating PWAT values climbing to around 1.8 inches,
exceeding the climo daily max, widespread showers are expected to
develop/move into the forecast area beginning late Sunday night (a
few showers possible during the evening hours over sern TX), with
best chances through the day on Monday. The forecast soundings
are also showing good instability/lapse rates/CAPEs this
morning...and SPC is now highlighting the nrn extremes of the area
in a 15 percent severe risk at this time.

Our warm temps will linger through the early part of the week with a
Pacific airmass remaining entrenched. Highs each day are expected in
the 70s (climo is upper 50s to lower 60s) while mins look to run in
the vicinity of our normal highs.

As the initial shortwave pulls away from the region, a secondary
shortwave will then approach the area, pulling a sfc frontal
boundary with it. Showers and some storms will continue into Tuesday
when these features are progged to sweep across the area. Another
weaker disturbance is progged to cross the area on Wednesday, which
could serve as the impetus for another round of shower activity
before a drier wrly flow develops aloft, shutting off the precip.

We will finally see a cool off after the frontal passage with
Wednesday morning wake up temps ranging from the mid 40s extreme
nwrn zones to mid 50s sern zones. Wednesday highs are forecast to
remain above normal, just not as far above normal (generally mid
60s).

25

&&

.AVIATION...
(12Z TAFS)
Issued at 529 AM CST Thu Dec 29 2022

S-SE winds remain elevated between 8 and 13 KT this morning and
this has kept fog from becoming prevalent across the area, but
resulted in low stratus instead. Some MVFR vsbys in fog have
materialized at AEX, but do not anticipate additional reductions
here. Otherwise, IFR to MVFR cigs are noted at area terminals with
occasional breaks to VFR. Cigs will gradually improve to VFR by
midday to midafternoon as winds strengthen to 12-18 KT with higher
gusts. VFR will prevail until late this evening when cigs lower
back to MVFR and then to IFR with the arrival of a band of showers
and storms. Scattered convection is expected today, with VC
mention at all terminals. Activity will increase this evening,
becoming prevailing with the passage of a band of storms after
midnight tonight.

24

&&

.MARINE...
Issued at 410 AM CST Thu Dec 29 2022

Moderate to strong onshore flow will continue over the coastal
waters between high pressure to the east and lower pressure
developing over the southern plains. The long duration and fetch
of the southerly winds will help build sea heights with conditions
becoming increasingly rough. A Small Craft Advisory remains in
effect for the outer coastal waters zones, and has been extended
through noon Friday. Winds and seas are expected to diminish by
Friday afternoon.

As the warm and moist air traverses the cooler shelf waters,
conditions will also favor occasional periods of sea fog today
through Friday. Winds will briefly shift westerly Friday night
into Saturday, accompanied by a drier airmass and this will
mitigate fog potential some. But southerly flow will resume by
Sunday, along with a return to better chances for fog.

Showers and thunderstorms will increase today as an upper level
trough approaches from the west, with more numerous to widespread
showers and storms expected overnight into Friday. Some storms
could produce gusty winds, heavy rainfall and isolated waterspouts.
Rain chances will decrease by late Friday, then increase again
early next week as another storm system moves into the area.

24

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  76  61  71  54 /  70  80  80  30
LCH  74  61  70  55 /  50  90  80  20
LFT  76  63  72  59 /  30  80  90  30
BPT  76  62  72  54 /  70  90  60  20

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...None.
TX...None.
GM...Dense Fog Advisory until 9 AM CST Friday for GMZ430-432-435-450-
     452-455.

     Small Craft Advisory until noon CST Friday for GMZ470-472-475.

&&

SHORT TERM...05
LONG TERM....25
AVIATION...05
Hazardous weather outlook, Dec 29, 5:04 AM CST, 6 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Lake Charles LA
504 AM CST Thu Dec 29 2022

LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-301115-
Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry-
Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin-
Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron-East Cameron-
Tyler-Hardin-Jefferson-Orange-Northern Jasper-Northern Newton-
Southern Jasper-Southern Newton-
504 AM CST Thu Dec 29 2022

This Hazardous Weather Outlook is for central Louisiana, south
central Louisiana, southwest Louisiana, west central Louisiana and
southeast Texas.

.DAY ONE...Today and tonight.

Scattered showers and a few thunderstorms are expected today, with
showers and storms increasing tonight as a band of convection moves
through the area. There is a Marginal Risk for severe weather, from
this afternoon through tonight, across southeast Texas into southwest
Louisiana, west of an Alexandria to Pecan Island line. The primary
threats will be isolated damaging wind gusts and isolated spin-up
tornadoes.

There is also the potential for heavy rainfall from this evening
through overnight, with a Slight Risk for excessive rainfall across
southeast Texas into much of central and southwest Louisiana that
could lead to flooding of urban and poor drainage areas.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

An ongoing band of showers and storms will be progressing east across
our Louisiana Parishes Friday morning. This band of storms will be
capable of producing strong to severe weather as well as heavy
rainfall. There is a Marginal Risk for severe weather for portions of
south central Louisiana, with isolated damaging wind gusts and
isolated weak spin-up tornadoes the main threats. There is also a
Slight Risk for excessive rainfall across central and south central
Louisiana that could lead to flooding of urban and poor drainage
areas.

The threat for severe weather and flooding should come to an end
Friday afternoon.

Another strong storm system will move into the area by Monday into
Tuesday. This system could bring the potential for severe weather as
well as heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

GMZ470-472-475-301115-
Coastal waters from Cameron LA to High Island TX from 20 to 60 NM-
Coastal waters from Intracoastal City to Cameron LA from 20 to 60 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City LA
from 20 to 60 NM-
504 AM CST Thu Dec 29 2022

...SMALL CRAFT ADVISORY IN EFFECT UNTIL NOON CST FRIDAY...

This Hazardous Weather Outlook is for the Gulf of Mexico.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

Elevated winds and rough seas can be expected. In addition, areas of
marine fog could develop, especially over the nearshore waters, with
visibilities to around one mile or less possible.

Showers and thunderstorms will increase over the coastal waters today
into tonight. Some storms will be capable of producing heavy rainfall
that could reduce visibilities to less than one mile. In addition,
strong gusty winds and isolated waterspouts will be possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

Small craft advisory conditions will continue into Friday morning.

A band of showers and thunderstorms will be ongoing Friday morning
into early Friday afternoon. Some storms will be capable of
producing heavy rainfall that could reduce visibilities to less than
one mile. In addition, strong gusty winds and isolated waterspouts
will be possible.

The return of warm and moist air over the much cooler shelf waters
will support the potential for periods of marine fog on Friday, and
again from Sunday into early next week. Dense Fog Advisories may
become necessary during this time.

Showers and storms will increase again early next week, and there
will be the potential for some strong to severe storms as well as
heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

GMZ430-432-435-450-452-455-301115-
Sabine Lake-Calcasieu Lake-Vermilion Bay-
Coastal waters from Cameron LA to High Island TX out 20 NM-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City LA
out 20 NM-
504 AM CST Thu Dec 29 2022

This Hazardous Weather Outlook is for the Gulf of Mexico and the
coastal lakes and bays of the Gulf of Mexico.

.DAY ONE...Today and tonight.

Scattered showers and a few thunderstorms are expected today, with
showers and storms increasing tonight as a band of convection moves
through the area. Some storms will be capable of producing heavy
rainfall that could reduce visibilities to less than one mile. In
addition, strong gusty winds and isolated waterspouts will be
possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

A band of showers and thunderstorms will be ongoing Friday morning.
Some storms will be capable of producing heavy rainfall that could
reduce visibilities to less than one mile. In addition, strong gusty
winds and isolated waterspouts will be possible.

The return of warm and moist air over the much cooler shelf waters
will support the potential for periods of marine fog on Friday, and
again from Sunday into early next week. Dense Fog Advisories may
become necessary during this time.

Showers and storms will increase again early next week, and there
will be the potential for some strong to severe storms as well as
heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 29, 4:16 PM CSTSpecial Weather StatementLCHTyler29 min
Dec 29, 5:12 PM CSTFlash Flood WarningLCHJasper, Tyler3 hr
Dec 29, 5:24 PM CSTSpecial Weather StatementLCHJasper36 min
Dec 29, 9:18 AM CSTMarine Dense Fog AdvisoryLCH24 hr
Dec 29, 10:19 AM CSTRiver Flood WarningLCHCalcasieu21 days
Dec 29, 2:24 PM CSTMarine Dense Fog AdvisoryLCH19 hr

Nearby

Wind Advisories in Louisiana, 2022Wind Advisories in Texas, 2022Every wind advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.